Colorado, 2002

Tornadoes and Hail in Colorado, June 19, 2002

June 19, 2002 · NWS PUB · 6 events in 2 counties and zones

4 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 19, 2:15 PM MST, 15 minutes earlier.

Area forecast discussion, Jun 19, 2:15 PM MST, 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
315 PM MDT WED JUN 19 2002

...NORTHEAST WINDS/HIGHER HUMIDITIES MOVING THROUGH NORTHERN/EASTERN
PORTIONS OF THE HAYMAN FIRE...
...COLD FRONT WILL CONTINUE MOVING THROUGH THE FIRE TONIGHT...
...RED FLAG WARNING WILL REMAIN UNTIL 6 PM MDT FOR ALL OF
SOUTHEAST/SOUTH CENTRAL COLORADO...
...POTENTIAL FOR DRYLINE SEVERE STORMS EXTREME SOUTHEAST PLAINS THIS
EVENING...

RAWS DATA AND REPORT FROM WFO PUEBLO IMET ON THE HAYMAN FIRE
INDICATE NORTHEAST WINDS/HIGHER HUMIDITIES ARE MOVING THROUGH
NORTHERN AND EASTERN PORTIONS OF THE HAYMAN FIRE.  THIS SHOULD BEGIN
TO HELP FIRE FIGHTING EFFORTS AFTER INITIAL BURSTS OF EAST TO
NORTHEAST WIND THIS EVENING.  RED FLAG WARNING WILL REMAIN IN EFFECT
LATE THIS AFTERNOON...BUT BE ALLOWED TO EXPIRE AT 6 PM.
OVERNIGHT...COLD FRONT SHOULD MAKE GOOD PROGRESS SOUTHWARD ACROSS
EASTERN HALF OF CWA...ALLOWING FOR GOOD TO EXCELLENT RELATIVE
HUMIDITY RECOVERY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.  NOT AS
MUCH RECOVERY IS EXPECTED TO MAKE IT WEST OF THE SANGRE DE CRISTOS.
ADDITIONALLY...THERE IS EVEN A SLIGHT CHANCE FOR SOME SHOWERS OR
THUNDERSHOWERS LATER TONIGHT ACROSS ZONES 67/72 (TELLER AND NORTHERN
EL PASO COUNTY).

OTHER THREAT THIS EVENING IS FOR SEVERE WEATHER VICINITY OF DRYLINE
ACROSS THE EXTREME SOUTHEAST PLAINS.  ONE WARNING ISSUED THUS FAR.
PRIMARY THREATS APPEAR TO BE DAMAGING WIND GUSTS AND LARGE HAIL.

THURSDAY/THURSDAY NIGHT STILL LOOKS LIKE A DAY OF RELIEF FOR FIRE
FIGHTING EFFORTS ACROSS THE EASTERN MOUNTAINS AND PLAINS...WITH
CONSIDERABLY HIGHER HUMIDITIES...COOLER AIR...AND A FAIRLY GOOD
CHANCE AT SEEING SOME SHOWERS OR THUNDERSTORMS IN THE AFTERNOON.
WESTERN AREAS (WEST OF THE SANGRES) WILL NOT LIKELY DO AS
WELL...BUT SHOULD REALIZE SOME COOLING AND HIGHER HUMIDITY.  THERE
IS SOME POTENTIAL THERE FOR ISOLATED DRY THUNDERSTORMS IN THE
AFTERNOON.  THIS IS NOT GOOD CONSIDERING RHS WEST OF THE SANGRES
WILL LIKELY BE DROPPING AT LEAST INTO THE TEENS DURING THE
AFTERNOON...TEMPERATURES WILL STILL BE FAIRLY WARM AND HAINES VALUES
STILL NEAR 6.

ALTHOUGH THURSDAY WILL BE A DAY OF RELIEF ON THE FIRE FRONT...COULD
END UP WITH SEVERE WEATHER ON THE PLAINS DURING THE AFTERNOON.  SPC
HAS THE SOUTHEAST PLAINS IN THE SLIGHT RISK OF SEVERE CATEGORY AND
THIS LOOKS GOOD BASED ON INCREASED SURFACE MOISTURE/AND HIGH
INSTABILITY FORECAST FOR THE AFTERNOON.  COULD BE SOME BIG BOOMERS
PRODUCING LARGE HAIL AND DAMAGE WIND.

FRIDAY AND SATURDAY CONTINUE TO LOOK LIKE DAYS WITH ENOUGH MOISTURE
AROUND FOR AT LEAST ISOLATED THUNDERSTORM COVERAGE DURING THE
AFTERNOONS AND EVENINGS.  IN FACT...FRIDAY MAY BE THE BEST CHANCE
FOR THE SAN JUANS/SAN LUIS VALLEY...AS MOISTURE FINALLY WORKS INTO
THIS REGION.

SUNDAY THROUGH WEDNESDAY...WELL CALL IT DRY AND WARMER FOR NOW.
MODELS STILL SHOW SOME SERIOUS RIDGING FORECAST TO RETURN TO
COLORADO...WITH H7 TEMPS CLIMBING BACK UP...SURFACE HUMIDITY VALUES
DROPPING AND HAINES VALUES ALSO ESCALATING AGAIN.  SOME CHANCE OF
ANOTHER COLD FRONT POSSIBLY BRINGING TEMPERATURE/HUMIDITY RELIEF FOR
WEDNESDAY...BUT TOO EARLY TO CALL AT THIS LONG RANGE.

.PUB...RED FLAG WARNING FOR ALL FIRE WEATHER ZONES THROUGH
       6 PM THIS EVENING.

In the hours before

Special weather statement, Jun 19, 11:00 AM MST, 3 hours 30 minutes before
COZ058>081-192000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT WED JUN 19 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT ACROSS
SOUTHEAST AND SOUTH CENTRAL COLORADO...

....RED FLAG WARNING FOR ALL OF SOUTHEASTERN AND SOUTH CENTRAL
COLORADO THROUGH 6 PM TODAY...

WEST TO SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION
TODAY...AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE
NORTHERN PLAINS. A VERY WARM AND DRY AIR MASS CONTINUES IN PLACE
ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO...WITH RELATIVE
HUMIDITIES EXPECTED TO BE LESS THAN 10 PERCENT ACROSS MOUNTAIN AREAS
THIS AFTERNOON. THIS HOT AND DRY AIR MASS...COMBINED WITH AFTERNOON
WEST WINDS GUSTING UP TO 30 MPH OVER THE MOUNTAINS...AND PERSISTENT
DRY CONDITIONS...WILL SUPPORT THE POTENTIAL FOR EXTREME WILDFIRE
BEHAVIOR FOR AREAS ALREADY EXPERIENCING FIRES OR WHERE FIRES START.

ADDITIONALLY...ISOLATED THUNDERSTORMS MAY FORM LATE THIS AFTERNOON
AND EARLY THIS EVENING OVER THE MOUNTAINS AND IMMEDIATELY ADJACENT
PLAINS...ESPECIALLY OVER TELLER AND EL PASO COUNTIES NEAR AND
DOWNWIND OF THE HAYMAN FIRE. WITH SUCH A DRY AIR MASS IN THE LOWER
LEVELS...ANY THUNDERSTORM WHICH FORMS WILL HAVE LITTLE OR NO
RAINFALL...BUT MAY PRODUCE ERRATIC AND GUSTY WINDS AS HIGH AS 55 MPH
FOR A BRIEF PERIOD OF TIME.

TONIGHT...A COLD FRONT WILL MOVE THROUGH EASTERN COLORADO IN THE
EVENING...ALLOWING COOLER AND MORE MOIST AIR TO RETURN TO MOST OF THE
PLAINS AND THE LOWER EAST SLOPES OF THE SOUTHEASTERN MOUNTAINS. NORTH
TO NORTHEAST WINDS FOLLOWING THE FRONTAL PASSAGE MAY GUST TO 30 MPH
IN THE EVENING...BEFORE DIMINISHING OVERNIGHT. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS OVER TELLER AND EL PASO COUNTIES
FOLLOWING THE FRONTAL PASSAGE...WHILE THE REMAINDER OF SOUTHEASTERN
COLORADO WILL HAVE TO WAIT UNTIL THURSDAY FOR RAIN AND THUNDERSTORM
CHANCES TO INCREASE.

The radar

The Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Tornado, Prowers

When
June 19, 2:30 PM MST
Where
Prowers County, Hartman
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
38.117, -102.217

A brief landspout tornado caused no known damage.

Tornado, Prowers

When
June 19, 2:45 PM MST
Where
Prowers County, 2 mi E of Hartman
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
38.117, -102.183

A brief landspout tornado caused no know damage.

Hail, Prowers

When
June 19, 6:50 PM MST to 6:55 PM MST
Where
Prowers County, 8 mi S of Holly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -102.117

Hail, Prowers

When
June 19, 7:50 PM MST to 7:55 PM MST
Where
Prowers County, 5 mi S of Holly
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -102.117

Hail, Prowers

When
June 19, 7:52 PM MST to 7:57 PM MST
Where
Prowers County, 5 mi S of Holly
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -102.117

Hail, El Paso

When
June 19, 10:09 PM MST to 10:14 PM MST
Where
El Paso County, 7 mi NW of Colorado Spgs
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -104.917

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyThe tornado archive for Colorado, 2002Warnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301101, 5301102, 5301103, 5301104, 5301105, 5301106.